Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 18, NWS Raleigh, NC

July 4, 2008Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 4, 2008, 9:03 PM EDT for Durham County, Orange County, North Carolina. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2008, 9:03 PM EDT (01:03 UTC)
Expired
Jul 4, 2008, 11:00 PM EDT
In force
117 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 51 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 050103
FFWRAH
NCC063-135-050300-
/O.NEW.KRAH.FF.W.0018.080705T0103Z-080705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
903 PM EDT FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  ORANGE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1100 PM EDT

* AT 900 PM EDT... THUNDERSTORMS WITH VERY HEAVY RAIN OVER
  SOUTHEASTERN ORANGE AND DURHAM COUNTIES.

* LOCATIONS THREATENED WITH FLOODING INCLUDE DURHAM...CHAPEL HILL AND
  CARRBORO.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY ROADS AND
INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD THREATENING MOTORISTS.
WHEN ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

LAT...LON 3610 7881 3607 7880 3606 7879 3606 7875
      3601 7875 3603 7872 3600 7870 3599 7871
      3586 7889 3587 7922 3612 7896 3614 7881

$$

WSS
2 follow-up statements
000 
WGUS72 KRAH 050137
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
932 PM EDT FRI JUL 4 2008

NCC063-135-050300-
/O.CON.KRAH.FF.W.0018.000000T0000Z-080705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DURHAM NC-ORANGE NC-
932 PM EDT FRI JUL 4 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTHEASTERN ORANGE AND DURHAM COUNTIES...

AT 929 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORMS WITH THE HEAVY RAIN WERE SLOWLY DIMINISHING. HOWEVER 
RADAR ESTIMATES SUGGEST BETWEEN 1.5 AND 2 INCHES OF RAIN HAS LIKELY 
FALLEN SINCE 845 PM FROM CHAPEL HILL TO DURHAM. ANOTHER HALF INCH 
OF RAIN IS LIKELY THROUGH 10 PM..

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GORMAN...DURHAM...CHAPEL HILL AND CARRBORO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. CREEKS IN 
DURHAM THAT WILL LIKELY SEE SIGNIFICANT RISE IN WATER LEVELS INCLUDE 
THIRD FORK CREEK...LITTLE LICK CREEK...SANDY CREEK...ELLERBE CREEK 
AND NORTHEAST CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RALEIGH.

LAT...LON 3610 7881 3607 7880 3606 7879 3606 7875
      3601 7875 3603 7872 3600 7870 3599 7871
      3586 7889 3587 7922 3612 7896 3614 7881
TIME...MOT...LOC 0132Z 180DEG 0KT 3603 7883

$$

WSS
000 
WGUS72 KRAH 050259
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1056 PM EDT FRI JUL 4 2008

NCC063-135-050306-
/O.EXP.KRAH.FF.W.0018.000000T0000Z-080705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DURHAM NC-ORANGE NC-
1056 PM EDT FRI JUL 4 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM EDT FOR
SOUTHEASTERN ORANGE AND DURHAM COUNTIES...

THERE HAVE BEEN NO REPORTS OF FLOODING FROM LOCAL LAW ENFORCEMENT 
OFFICIALS IN THE WARNED AREA. WHILE THE HEAVY RAIN HAS 
ENDED...PERIODS OF LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH 1 AM 
ACROSS THE REGION. THIS ADDITIONAL RAINFALL WILL LIKELY CAUSE SOME 
RISES ON CREEKS AND STREAMS BUT LITTLE IF ANY ADDITIONAL FLOODING IS 
ANTICIPATED. 

LAT...LON 3610 7881 3607 7880 3606 7879 3606 7875
      3601 7875 3603 7872 3600 7870 3599 7871
      3586 7889 3587 7922 3612 7896 3614 7881
TIME...MOT...LOC 0256Z 180DEG 0KT 3603 7883

$$

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:47 PM EDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jul 4, 2:47 PM EDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
247 PM EDT FRI JUL 4 2008

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE ATLANTIC WILL ALLOW MOISTURE TO
INCREASE ACROSS CENTRAL NORTH CAROLINA THIS WEEKEND. THE INCREASED
MOISTURE COMBINED WITH AN UPPER LEVEL TROUGH TO THE WEST WILL RESULT
IN AN INCREASED CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH THE END WEEKEND AND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 200 PM FRIDAY...

THERE ARE MIXED SIGNALS REGARDING CONVECTIVE CHANCES FOR THE REST OF
TODAY INTO TONIGHT. FIRST OFF... ISOLATED CONVECTION HAS DEVELOPED
IN THE FOOTHILLS AND AS FAR EAST AS THE SW PIEDMONT AS OF 2 PM. WEAK
LOW LEVEL CONVERGENCE ASSOCIATED WITH A LEE TROUGH AND MLCAPES OF
500-1000 J/KG APPEAR TO BE THE REASONS FOR THE CONVECTIVE
INITIATION. IT IS DIFFICULT TO ASCERTAIN THE EVOLUTION OF CONVECTION
THIS AFTERNOON AS DEWPOINTS BEGIN TO LOWER WITH DEEP MIXING
ESTABLISHED. DEWPOINTS WILL DROP INTO THE UPPER 50S AND LOWER 60S
THROUGH THE REST OF THE AFTERNOON...AND THIS WILL PREVENT CAPE
VALUES FROM INCREASING ANY MORE. WILL SHOW A 20 POP (ISOLATED
COVERAGE) FOR THE WESTERN PIEDMONT TO ACCOUNT FOR CURRENT ACTIVITY
ON RADAR. FURTHER EAST...WILL LEAVE THE REST OF THE AFTERNOON DRY AS
CAPPING EVIDENT THIS MORNING ON THE MHX SOUNDING SHOULD BE
SUFFICIENT TO PREVENT DEVELOPMENT AS MODELS DO NOT ERODE THE CAP
UNTIL LATER THIS EVENING.

THERE APPEARS TO BE A BETTER CHANCE AT CONVECTION...ESPECIALLY OVER
NORTHWEST PORTIONS OF THE CWA THIS EVENING. AS MIXING IS
LOST...BOUNDARY LAYER MOISTURE WILL INCREASE AS SFC DEWPOINTS CLIMB
BACK INTO THE UPPER 60S TO NEAR 70. IN ADDITION...A WEAK SHORT WAVE
OVER THE TN VALLEY... NOTED WITH THE COOL POOL OVER NASHVILLE THIS
MORNING...WILL SKIRT THE NW PIEDMONT THIS EVENING. THIS MAY PRODUCE
ADDITIONAL CONVECTION IN THE FOOTHILLS THAT COULD THEN WORK ITS WAY
INTO THE NW PIEDMONT. OUTFLOW BOUNDARIES WILL ALSO PLAY AN IMPORTANT
ROLE IN DETERMINING CONVECTIVE EVOLUTION THIS EVENING...AND THAT IS
VERY HARD TO DETAIL AT THIS JUNCTURE. WILL MAINTAIN THE THEME OF THE
PREVIOUS FORECAST... WITH POPS INCREASING TO LOW END CHANCE IN AREAS
NORTH AND WEST... ONLY SHOWING A SLIGHT CHANCE FURTHER SOUTHEAST
WHERE THERE APPEARS TO BE NO APPRECIABLE UPPER LEVEL LIFT. AREAS IN
THE SOUTHEAST WILL HAVE TO RELY ALMOST SOLELY ON OUTFLOW BOUNDARIES
MOVING INTO THE AREA. MOST CONVECTION SHOULD DIMINISH AFTER 06Z WITH
BOUNDARY LAYER STABILIZATION AND LACK OF SIGNIFICANT UPPER LEVEL
SUPPORT. LOWS VERY MILD TONIGHT WITH AT LEAST PARTLY CLOUDY SKIES
AND A PERSISTENT SW WIND. LOWS 69-73.

AN INCREASE IN CONVECTIVE COVERAGE IS EXPECTED FOR SATURDAY. A BROAD
MID AND UPPER LEVEL TROUGH OVER THE OHIO AND TN VALLEYS WILL KEEP A
SOUTHWEST FLOW OVER OUR REGION. PRECIPITABLE WATERS RESPOND WITH
VALUES CLIMBING TO NEAR 2 INCHES BY SATURDAY AFTERNOON. AT LEAST
SOME MODEST UPPER LEVEL DIVERGENCE SETS UP OVER NORTHWESTER PORTIONS
OF THE AREA SATURDAY AFTERNOON IN RESPONSE TO THE AREA BECOME
POSITIONED IN THE RIGHT ENTRANCE REGION OF AN UPPER JET. THE JET
POSITION IS MUCH MORE FAVORABLE ON THE NAM AS COMPARED TO THE GFS.
AT THIS JUNCTURE IT IS HARD TO PINPOINT ANY LOCATIONS MORE FAVORED
FOR CONVECTIVE COVERAGE. IF THE NAM IS CORRECT IN ITS JET
PLACEMENT...THEN THE NW PIEDMONT WOULD SEE A GREATER COVERAGE.
HOWEVER...THIS IS NOT CERTAIN AND WOULD PREFER TO SHOW A HIGH END
CHANCE (SCATTERED COVERAGE) ACROSS THE ENTIRE AREA.  DEEP LAYER SHEAR
IS EXPECTED TO BE ONLY AROUND 20 KT... SO CONVECTIVE MODE SHOULD
REMAIN PULSE IN NATURE. THEREFORE...OUTFLOW BOUNDARY INTERACTIONS
WILL ONCE AGAIN GO A LONG WAY IN DETERMINING STORM COVERAGE AND
LOCATION. WITH LIGHT WIND FIELDS ALOFT AND STORM MOTIONS OF ONLY
AROUND 10 KT... THE STRONGER THUNDERSTORMS WILL BE EFFICIENT RAIN
PRODUCERS GIVEN THE HIGH PRECIPITABLE WATER VALUES. AN ISOLATED
SEVERE STORM CANNOT BE RULED OUT... BUT LACK OF SHEAR WILL PRECLUDE
A WIDESPREAD EVENT. GREATER CLOUD COVERAGE AND RAIN CHANCES WILL
HOLD TEMPS DOWN COMPARED TO TODAY. HIGHS 87-92.

HAVE A HAPPY AND SAFE FOURTH OF JULY

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 230 PM FRIDAY...

SUMMARY:
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGHOUT THE SHORT TERM FORECAST PERIOD (INCLUDING THE OVERNIGHT
HOURS)...ALTHOUGH ACTIVITY SHOULD BE MOST NUMEROUS DURING AFTERNOON
PEAK HEATING ON SUN/MON. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH ANY THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE PRIMARILY DURING THE AFTERNOON HOURS OF SUNDAY...ALTHOUGH A
FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE MONDAY AFTERNOON AS
WELL.

SATURDAY NIGHT THROUGH SUNDAY NIGHT:
STILL EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DURING
THIS PERIOD WITH MID/UPPER LEVEL TROUGHING JUST TO OUR WEST OVER THE
OH/TN VALLEYS...KEEPING A MOIST SOUTHERLY/SW FLOW THROUGHOUT THE
COLUMN OVER THE CAROLINAS. FCST SOUNDINGS ACROSS CENTRAL NC SHOW
FAIRLY IMPRESSIVE PWAT VALUES IN THE 1.75-2.00 RANGE THROUGHOUT
THIS PERIOD. WITH PWAT VALUES THIS HIGH AND DEWPOINTS LIKELY IN THE
UPPER 60S TO LOWER 70S...INSTABILITY WILL MOST DEFINITELY BE PRESENT
AND ACCOUNTED FOR. AS FAR AS LIFT IS CONCERNED...BEING LOCATED JUST
DOWNSTREAM OF THE MID/UPPER TROUGH TO THE WEST...WE WILL BE IN A
FAVORABLE REGION FOR UPPER LEVEL DIVERGENCE...IN ADDITION TO
SHORTWAVE IMPULSES ROUNDING THE BASE OF THE TROUGH AND LIFTING
NE/ENE OVER THE CAROLINAS. TOUGH TO PICK OUT ANY AREA IN PARTICULAR
FOR AN ENHANCED CHANCE OF SHOWERS/STORMS SINCE THIS MAY DEPEND ON
THE EXACT TIMING/TRACK OF ANY SHORTWAVE IMPULSES AND/OR WHERE THE
BETTER UPPER LEVEL DIVERGENCE IS LOCATED. THEREFORE...HAVE DECIDED
TO ADVERTISE MID CHANCE POPS (40%) ACROSS THE ENTIRE FORECAST AREA
SAT NIGHT WHEN INSTABILITY WILL BE WEAKER...WITH 50% CHANCES DURING
THE DAY SUNDAY WHEN DIURNAL HEATING WILL ALLOW FOR BETTER
INSTABILITY...AND LOW CHANCE (30%) POPS SUNDAY NIGHT AS THE
MID/UPPER LEVEL TROUGH JUST TO OUR WEST BEGINS TO SHOW SIGNS OF
WEAKENING/DEAMPLIFYING. LOW TEMPS SAT/SUN NIGHT SHOULD BE IN THE
NORMAL TO SLIGHTLY ABOVE NORMAL RANGE IN THE UPPER 60S TO LOWER 70S.
HIGH TEMPS ON SUNDAY SHOULD HAVE NO PROBLEM MAKING IT INTO THE
MID/UPPER 80S...AND WHETHER OR NOT SOME LOCATIONS SEE LOWER 90S WILL
DEPEND ON HOW MUCH CLOUD COVER AND CONVECTION IS PRESENT.

GIVEN THE HIGH PWAT VALUES AND SCATTERED TO OCCASIONALLY NUMEROUS
SHOWERS AND THUNDERSTORMS EXPECTED...LOCALLY HEAVY RAINFALL CAN BE
EXPECTED...WITH A POTENTIAL FOR FLOODING...PARTICULARLY IN URBAN
AREAS. AS FAR AS SEVERE WEATHER IS CONCERNED...LOW/MID LEVEL FLOW IS
PROGGED TO GENERALLY BE AT OR BELOW 20 KNOTS THROUGH 700MB...
INCREASING TO MAYBE 25-30 KNOTS IN THE MID-LEVELS SUNDAY AFTERNOON.
THIS MAY MAKE IT DIFFICULT FOR AN ORGANIZED SEVERE WEATHER THREAT TO
DEVELOP...AND EXPECT THAT ANY SEVERE STORMS WOULD BE OF THE
PULSE/ISOLATED VARIETY...WITH A PRIMARY THREAT OF DAMAGING WINDS IN
THE FORM OF WET MICROBURSTS AND HAIL UP TO THE SIZE OF QUARTERS.

MONDAY AND MONDAY NIGHT:
THE MID/UPPER LEVEL TROUGH IS PROGGED TO CONTINUE TO WEAKEN AND
DEAMPLIFY DURING THE DAY MONDAY AS IT LIFTS ENE/NE ACROSS THE LOWER
MID-ATLANTIC. ALTHOUGH UPPER LEVEL LIFT WILL BE WEAKENING...FCST
SOUNDINGS CONTINUE TO SHOW VERY MOIST PWAT VALUES IN THE 1.75 TO
2.00 RANGE...WITH PLENTY OF AVAILABLE INSTABILITY. HAVE THEREFORE
DECIDED TO ADVERTISE MID-CHANCE (40%) POPS ACROSS THE ENTIRE
FORECAST AREA DURING THE DAYTIME PEAK-HEATING HOURS. A FEW STORMS
MAY BRIEFLY BECOME STRONG TO SEVERE DURING THE AFTERNOON...WITH A
PRIMARY THREAT OF DAMAGING WINDS AND LARGE HAIL. WILL KEEP A SLIGHT
CHANCE (20%) OF SHOWERS/STORMS MONDAY NIGHT GIVEN CONTINUED HIGH
PWAT VALUES AND THE LIKELY PRESENCE OF ELEVATED INSTABILITY. THE
UPPER LEVEL PATTERN BECOMES MORE UNIDIRECTIONAL BY THIS
TIME...HOWEVER...ANY ONGOING ACTIVITY MAY KEEP GOING WELL PAST
SUNSET WITH THE HELP OF MESOSCALE BOUNDARIES...AND THIS IS WHY THE
SLIGHT CHANCE WILL BE LEFT IN FOR MONDAY NIGHT. HIGH TEMPS ON MONDAY
SHOULD BE SIMILAR TO SUNDAY...GENERALLY IN THE MID/UPPER 80S WITH A
FEW LOCATIONS MAKING IT INTO THE LOWER 90S IF GIVEN ENOUGH SUNSHINE.
LOW TEMPS MONDAY NIGHT SIMILAR TO PREVIOUS NIGHTS...RANGING FROM THE
UPPER 60S TO LOWER 70S. -VINCENT

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 245 PM FRIDAY...

THE BERMUDA RIDGE ATTEMPTS TO RETROGRADE BACK TOWARD THE SOUTHEAST
COAST AND FL THROUGH MID WEEK...WHILE SHORTWAVE ENERGY MOVING ACROSS
THE US/CANADA BORDER ALLOWS THE WESTERLIES TO DIP A BIT SOUTHWARD
INTO THE NRN GREAT LAKES/ST LAWRENCE VALLEY/NORTHEAST. VERY LITTLE
CHANGES AT THE SURFACE...WITH THE ATLANTIC-CENTERED SURFACE HIGH
HOLDING IN PLACE AND EXTENDING WSW INTO THE SOUTHEAST COASTAL
SECTIONS...WITH A PERSISTENT PIEDMONT TROUGH OVER CENTRAL/WRN NC AND
PWAT VALUES REMAINING IN THE 120-140% OF NORMAL RANGE. AS MUCH AS I
WOULD LIKE TO BE ABLE TO DISCERN ONE DAY AS BEING BETTER THAN
ANOTHER FOR SCATTERED MAINLY AFTERNOON/EVENING SHOWERS AND
STORMS...AT THIS RANGE AND WITH MODEL VARIATION IN THE DETAILS...IT
REMAINS NEARLY IMPOSSIBLE. WILL CONTINUE WITH LOW CHANCE (30%)
POPS...MAINLY AFTERNOON AND EVENING...TUESDAY THROUGH FRIDAY.
GFS/ECMWF THICKNESSES REMAIN NEAR NORMAL AND TEMPERATURES SHOULD RUN
CLOSE TO NORMAL THROUGH THE PERIOD AS WELL. -GIH/VINCENT

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 2 PM FRIDAY...

IN GENERAL... VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD...WITH
THE EXCEPTION BEING THE POTENTIAL FOR ISOLATED TO SCATTERED
CONVECTION. FOR THE REST OF THE DAY THROUGH TONIGHT... BEST
POTENTIAL FOR CONVECTION WILL BE AT THE TRIAD TERMINALS. IN THIS
REGION...THE MID LEVEL CAP IS WEAKER AND LOW LEVEL CONVERGENCE
COMBINED WITH A WEAK UPPER LEVEL DISTURBANCE MOVING EAST FROM THE TN
VALLEY WILL SUPPORT THE DEVELOPMENT OF CONVECTION THROUGH LATE THIS
AFTERNOON AND INTO TONIGHT. RESULTANT OUTFLOW BOUNDARIES EMANATING
FROM CONVECTION OVER THE FOOTHILLS MAY ALSO BECOME A TRIGGER FOR
CONVECTIVE DEVELOPMENT. TOO MUCH UNCERTAINTY REMAINS REGARDING
COVERAGE AND TIMING OF CONVECTION...SO WILL INCLUDE A CB AT GSO/INT
AND AS FAR EAST AS RDU FOR THIS EVENING THROUGH LATE TONIGHT. ANY
CONVECTION ACROSS THE AREA SHOULD WANE DURING THE PREDAWN HOURS.

WINDS AT 2 KFT WILL INCREASE TO AROUND 25 KT OVERNIGHT. WHILE WE MAY
FALL SHORT OF EXACT LOW LEVEL WIND SHEAR CRITERIA...AT LEAST 15-20
KT OF LLWS WILL BE PRESENT AFTER MIDNIGHT WHICH COULD AFFECT SMALLER
AIRCRAFT AND GENERAL AVIATION INTERESTS.

AREAL EXTENT OF CONVECTION WILL INCREASE ON SATURDAY AS THERE WILL
BE NO MID LEVEL CAP AND DEEP LAYER MOISTURE AND INSTABILITY IS
PLENTIFUL. EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TO AFFECT
CENTRAL NC STARTING ROUGHLY AROUND 16Z TOMORROW AND THIS ACTIVITY
WILL LIKELY PERSIST INTO SATURDAY NIGHT. WILL INTRODUCE CB AT 16Z AT
ALL TERMINALS TO ACCOUNT FOR THE CONVECTIVE POTENTIAL. OTHERWISE...
VFR CONDITIONS EXPECTED OUTSIDE CONVECTION.

CHANCES FOR DIURNAL CONVECTION WILL PERSIST THROUGH AT LEAST TUESDAY
OF NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JFB
NEAR TERM...JFB
SHORT TERM...VINCENT
LONG TERM...GIH/VINCENT
AVIATION...JFB
Hazardous weather outlook, Jul 4, 6:05 AM EDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
605 AM EDT FRI JUL 4 2008

NCZ007>011-021>028-038>041-043-051015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
605 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STORMS ARE EXPECTED TO DEVELOP OVER THE NORTHERN AND
WESTERN PIEDMONT AND NORTHERN COASTAL PLAIN... MAINLY ALONG AND
NORTHWEST OF THE INTERSTATE 85 CORRIDOR... VERY LATE THIS
AFTERNOON THROUGH THIS EVENING. A FEW OF THESE STORMS COULD BECOME
STRONG... PRODUCING WIND GUSTS IN EXCESS OF 40 MPH. THIS RISK OF
STRONG STORMS IS EXPECTED TO LAST INTO THE NIGHT... AND LOCATIONS
ALONG AND NORTH OF HIGHWAY 64 MAY BE AFFECTED BY STRONG STORMS
OVERNIGHT.

PEOPLE ENGAGING IN OUTDOOR ACTIVITIES FROM VERY LATE THIS
AFTERNOON THROUGH TONIGHT SHOULD KEEP UP WITH THE LATEST
CONDITIONS AND FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A GOOD CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY...
MAINLY IN THE AFTERNOON THROUGH EARLY EVENING. A FEW OF THESE
STORMS COULD BECOME STRONG. OTHERWISE... HAZARDOUS WEATHER IS NOT
EXPECTED.

NCZ042-073>078-083>086-088-089-051015-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
605 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STORMS ARE EXPECTED TO DEVELOP TONIGHT OVER THE SOUTHERN
PIEDMONT... SANDHILLS... AND CENTRAL AND SOUTHERN COASTAL PLAIN. A
STORM OR TWO COULD BECOME STRONG... WITH WIND GUSTS OVER 35 MPH...
HOWEVER WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A GOOD CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY...
MAINLY IN THE AFTERNOON THROUGH EARLY EVENING. A FEW OF THESE
STORMS COULD BECOME STRONG. OTHERWISE... HAZARDOUS WEATHER IS NOT
EXPECTED.

GIH

In the hours before

Local storm report, Jul 4, 7:59 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     3 N ASHEBORO            35.76N 79.82W
07/04/2008                   RANDOLPH           NC   LAW ENFORCEMENT

            POWERLINES DOWN AT BALFOUR ROAD AND SPERO ROAD.

&&

SMITH
Local storm report, Jul 4, 8:07 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     5 E RANDLEMAN           35.81N 79.70W
07/04/2008                   RANDOLPH           NC   AMATEUR RADIO

            TREES DOWN AT OLD LIBERTY ROAD AND BRUCE PUGH ROAD.
            REPORTED BY AMATEUR RADIO.

&&

SMITH
Local storm report, Jul 4, 8:17 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
817 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     4 ESE GORDONTOWN        35.73N 80.04W
07/04/2008                   RANDOLPH           NC   AMATEUR RADIO

            TREES DOWN ON LOFLIN HILL ROAD NEAR ROSSWOOD ROAD.
            REPORTED BY AMATEUR RADIO.

&&

SMITH
Local storm report, Jul 4, 8:21 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
821 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     8 W ASHEBORO            35.74N 79.95W
07/04/2008                   RANDOLPH           NC   AMATEUR RADIO

            TREES DOWN ON MT SHEPHERD RD NEAR US HWY 64. REPORTED BY
            AMATEUR RADIO.

&&

SMITH
Local storm report, Jul 4, 8:30 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
830 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     9 W ASHEBORO            35.73N 79.96W
07/04/2008                   RANDOLPH           NC   AMATEUR RADIO

            TREE DOWN ON A HOUSE ON HOOVER HILL ROAD NEAR US HWY 64.

&&

SMITH
Special weather statement, Jul 4, 8:41 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
841 PM EDT FRI JUL 4 2008

NCZ008-024-025-040-041-050145-
CHATHAM-DURHAM-GRANVILLE-ORANGE-WAKE-
841 PM EDT FRI JUL 4 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...
ORANGE...DURHAM...WAKE AND CHATHAM COUNTIES THROUGH 945 PM EDT...

AT 841 PM EDT...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN OVER CHAPEL HILL AS WELL AS NEAR
APEX AND NEW HILL...MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL AFFECT SUCH PLACES AS
CARY...DURHAM...GORMAN...RDU AIRPORT...FALLS LAKE... AND BUTNER.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
RAINFALL AMOUNTS IN EXCESS OF AN INCH IN LESS THAN AN HOUR WILL
OCCUR.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:10 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Randolph50 min
Jul 4, 8:50 PM EDTSevere Thunderstorm WarningRAHDurham, Wake40 min
Jul 4, 8:52 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake38 min
Jul 4, 9:24 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake66 min
Jul 4, 9:47 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Wake43 min
Jul 4, 9:56 PM EDTAreal Flood AdvisoryRAHWake2 hr
Jul 5, 2:35 PM EDTSevere Thunderstorm WarningRAHLee, Moore40 min
Jul 5, 3:25 PM EDTSevere Thunderstorm WarningRAHChatham50 min
Jul 5, 3:30 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake45 min
Jul 5, 3:39 PM EDTAreal Flood AdvisoryRAHMoore84 min
Jul 5, 3:45 PM EDTSevere Thunderstorm WarningRAHScotland45 min
Jul 5, 3:53 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore67 min
Jul 5, 4:07 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange38 min
Jul 5, 4:12 PM EDTSevere Thunderstorm WarningRAHSampson34 min
Jul 5, 4:40 PM EDTAreal Flood AdvisoryRAHDurham2 hr
Jul 5, 4:42 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake48 min
Jul 5, 5:20 PM EDTSevere Thunderstorm WarningRAHHalifax37 min
Jul 5, 5:27 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Nash, Wilson63 min
Jul 5, 5:36 PM EDTFlash Flood WarningRAHHalifax, Vance, Warren3 hr
Jul 5, 5:41 PM EDTSevere Thunderstorm WarningRAHSampson49 min
Jul 5, 6:16 PM EDTSevere Thunderstorm WarningRAHMontgomery44 min
Jul 5, 6:17 PM EDTSevere Thunderstorm WarningRAHDavidson43 min
Jul 5, 6:33 PM EDTAreal Flood AdvisoryRAHSampson63 min
Jul 5, 6:37 PM EDTFlash Flood WarningRAHEdgecombe, Nash, Wilson3 hr
Jul 5, 6:47 PM EDTAreal Flood AdvisoryRAHMontgomery, Stanly118 min
Jul 5, 7:07 PM EDTSevere Thunderstorm WarningRAHEdgecombe53 min
Jul 5, 7:13 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph62 min
Jul 5, 7:29 PM EDTAreal Flood AdvisoryRAHChatham, Randolph2 hr
Jul 5, 7:42 PM EDTFlash Flood WarningRAHRandolph2 hr
Jul 5, 7:57 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph63 min

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.